ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Unfortunately, this time it wasn't the equipment


From the October 6, 2005
issue

Problem: A 25-week gestational age neonate was admitted at birth to a neonatal intensive care unit with hypotension and respiratory distress syndrome. The baby was placed on a ventilator and given total parenteral nutrition (TPN) and fluids. Arterial line fluids containing 80 mEq/L sodium acetate and 0.5 units heparin per mL were used with an inline bedside blood gas and chemistry monitoring device. On day 3 of life, the neonate's sodium level was increasing and the arterial fluids were changed to 40 mEq/L sodium chloride with 1 unit heparin/mL. The nurses began experiencing what they considered to be technical problems with the inline monitor and it was replaced. However, even the replacement monitor seemed to be faulty and it was replaced with yet another monitor.

Approximately 18 hours after the change in arterial fluids, the monitor displayed a sodium level of greater than 190 mmol/L (normal: 136 to 146 mmol/L). A serum sample was sent and returned with a sodium level of 266 mmol/L. Due to concern about the hypernatremia being iatrogenic, all fluids were taken down and saved for analysis and new fluids were hung. The patient deteriorated (bradycardia and hypotension) and required several interventions including dopAMINE, DOBUT-amine, EPInephrine, and exchange transfusions. There was no change in serum sodium levels and the baby died.

Upon analysis of the original arterial line fluids the next day, a clinical pharmacist discovered that instead of a 250 mL bag of sterile water, a 250 mL glass bottle of concentrated sodium chloride (23.4%) was used as a base for the arterial solution. The pharmacy department had switched from glass bottles to bags of sterile water several months earlier but never clearly communicated the change to all staff affected.

Further analysis of the error revealed that the bottles of concentrated sodium chloride were kept on the same shelving as other IV solutions (along with other concentrated solutions for the compounding of TPN). The pharmacy shelving was set up as a pass-through cabinet between the central pharmacy and the IV clean room. When the items were stocked, they were placed with the labels facing the central pharmacy and away from the IV clean room. The bottles of concentrated sodium chloride and sterile water (photo appears in PDF version of the newsletter) are shaped identically with prominent labeling as to their contents, but from behind, and without turning them around, they look exactly alike.

For years, the pharmacy technician had been accustomed to preparing the arterial fluid in glass bottles, thus when he went to the cabinet, he selected what he thought was a 250 mL bottle of sterile water. The technician drew up appropriate amounts of heparin and sodium chloride to make the ordered solution and left out the syringes for the pharmacist to check. The pharmacist checked each additive but failed to catch the error. The additives were injected into the glass bottle and a patient label was placed completely over the manufacturer's label, making the base solution (actually 23.4% sodium chloride) unidentifiable. 

Safe Practice Recommendations: Con-sider these system improvements to help make similar errors visible in your facility.

 Treat the patient. Never assume that equipment malfunction is the sole cause for what appears to be an abnormal clinical value. This overlooks other possible causes, delaying rescue from harm.

 Communication. When products change appearance, especially those used to prepare high-alert medications, ensure all staff are aware of the changes. Include photos in any printed material of the new product as a visual reminder. Managers should share this story with purchasing staff and involve them in the communication of product changes.

 Storage. Storing concentrated electro-lytes in the same vicinity as other solutions, creates an opportunity for catastrophic error. Move and isolate the location of bulk concentrated electrolytes (potassium chloride concentrate, sodium chloride concentrate, etc.) and other concentrated solutions used in TPN compounding from all items that could be directly dispensed to a patient.

 Differentiation. Consider using single use vials of concentrated electrolytes for IV additives so that bulk bottles are not introduced into the production line. Consider product label placement when stocking shelves, especially in a pass-through cabinet. Make sure labels on bottles face those who will be selecting them for use.

 Labeling. Completely covering the manufacturer's label with the patient label prohibits an independent check of the base solution by nursing personnel. In this case, that alone may have prevented this tragedy. At least the portion of the manufacturer's label that identifies the specific base solution should be visible at all times.

 Discover and uncover. Periodically walk around your work space in search of potential hazards.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP